Anything to help itching?: My dad in at stage... - Kidney Disease

Kidney Disease
3,665 members1,646 posts

Anything to help itching?

Canarycream
Canarycream

My dad in at stage 5 his itching is driving him crazy. We have tried every kind of cream. Does anyone have any suggestions?

26 Replies
oldestnewest
Bassetmommer
BassetmommerNKF Ambassador

Hi,

Itching can be from having his phosphorous too high. See what he has been eating that may be high in Phosphorous. You can Goggle the information. At stage five, the kidneys are not flushing the toxins out as much so the skin ends up with "stuff" on it which itches. Not the most scientific answer. Can he add more water to his intake to help flush? Speak with the doctor about that. There are medicines out there such as gabapentin and phosphorous binders that may help. Again, a trip to the doctor might be in order.

renal.org/wp-content/upload...

Thanks for the info. The doc didn’t seem to think there was anything to do. I knew about the toxins. I think I will start giving him some tums to see if that helps with the phosphorus

orangecity41
orangecity41NKF Ambassador
in reply to Canarycream

Perhaps a dermatologist may be able to help.

Probably. But he says he is done with going to the doctor. Haha. He is in hospice now. I had hoped they could do something, but they just shrug their shoulders

Bassetmommer
BassetmommerNKF Ambassador
in reply to Canarycream

Hi, I am sorry your Dad is in Hospice. But in Hospice, they are directed to give the patient what they need to be comforted. So I would speak with hospice doc, or nurse and see if they can add medication to make him comfortable. Just asking, but did he decide not to do dialysis? Oh, and why would you give him tums? Tums can interact with other medications and make them not work so well..... so please check with the Hospice attending before you give him anything.

The nephrologist suggested it. But I didn’t do it. That was back in oct when the itching wasn’t so bad. He is 94 and said no dialysis. The hospice people just said go to the dermatologist

Bassetmommer
BassetmommerNKF Ambassador
in reply to Canarycream

Well, that is just a rough situation. The Tums will change his uric acid level, with the idea the uremic levels are what cause the itching. If the nephrologist suggested it, then try it. Again, if you are in the USA, hospice has guidelines to follow if he is under hospice care, including making the patient comfortable. Do what you can to fight for what he needs. I went through this recently with my in laws. My Father-in-law died from CKD, but he was made as comfortable as possible.

Be careful with Tums. I was eating a couple a day when FMC started prescribing the generic Fosrenol (phos binder). They (the generics) tasted bad and made me throw up. However, my Blood Calcium shot up over 10.5 and the renal dietician said they don't like it that high. It can cause all kinds of internal issues. Side effects of too much calcium in blood include fatigue, weakness, etc. Now I take Sensipar to lower the calcium PLUS I finally got the brand name Fosrenol. There are other binders and the nephrologists get lots of SAMPLES. See if your dad can get some samples to try. Fosrenol is like Tums -- a chewable tablet. Humana won't fill it -- I get it from the Manufacturer for free. Check out ShireCares.com.

Your Dad's Phosphorus numbers should be indicated on his blood results! Is he not on dialysis yet and still seeing a PCP only?

I use an Extra Strength Gold Bond (green pump bottle) on my legs while they are wet from the shower. Works great.

Good luck.

I am using a topical ointment Mometasone Furoate prescribed by my dermatologist.

Hi i refer this tablet atarax 25 mg this tablet should stop ithing

Canarycream
Canarycream
in reply to 664778

Thanks. I will suggest that! And thanks to everybody. I don’t have to do this alone

664778
664778
in reply to Canarycream

You should contact your dr

Hi Canarycream! Does your father is taking sodium bicarbonated pills? They are recommended to expell toxins of ours bodies, talk with your doctor if he could take them. In a dyalisis process sodium bicarbonated usually is what is used to eliminated toxins.

I hope your daddy gets better as soon as possible

Daily bath time to wash away the uremia. This has done wonders. I also add epson salts so that I can get the magnesium which helps reduce anxiety for me.

KidneyCoach
KidneyCoachNKF Ambassador

If he is in hospice then I assume he has stopped dialysis which has caused an overload of dialysis. Tums will only be detrimental to him at this point unless he takes them with meals to act as binders. Is he taking other binders? If not, they could help ease the itching. Until then benadryl or Rx strength hydroxyzine. These can cause drowsiness and sleepiness.

Stopping dialysis is a tough and serious choice. Bless your kind heart for standing beside him til he leaves this world. My heart is with you both.

Blessings

Itching is related to toxic build up when kidneys not functioning. Does he do dialysis. Wgen I stick to diet and lower sugars it goes away. I also get darkening skin, rashes along with iyching!

Itching is normally linked to a build up of phosphorus get his bloods checked as he may need a binder to take with his meals. Good luck and please keep us updated x

He wasn’t ever on dialysis. He didn’t want to. Just in the last couple of weeks the itching is driving him crazy and he isn’t sleeping very well. I have a new hospice company coming today. Hopefully they will give me some advice. Thanks

I take prescription fish oil pills for my kidneys and it does wonders for the itching as well. U can also put a cup of baking soda in the bath for itching.

Cool oatmeal baths...hot water makes itching worse...Aveno Lotion....I am Stage 4/5...the only place that I ever itch is the feet...i place an ice bag on them for a few minutes and it goes away...

Eat a low phosphorus diet. No beans, no nuts, no dairy. No processed meats. No fast food. No dark colas. No beer. No chocolate.

Here's some tips from DaVita: davita.com/diet-nutrition/a...

I'd recommend seeing a renal dietician at this stage. Taking a phosphorus binder with meals can also help, but your nephrologist will need to prescribe it.

In the winters I have "extreme" itching as well. Does he have a history or eczema or contact dermatitis? If so, the only things that have helped me are #1 prednisone (can't use more than a few days but it's a godsend). #2 Zonolan numbing cream, or doxepin pills compounded into a cream. #3 doxepin pills (careful they can put you to sleep too.

Avoid any stimulant, any changes in temperature, hot showers, sudden movements like running up the stairs.

If you live in a cold climate, consider relocating to a warm humid one. My itching almost disappears in california. I live in Utah.

Hi Canarycream- i am an 87yr old ,GFR 10,and have back itching. some years ago i found a research paper covering this subject and it mentioned Menthol as helpful. Well Vicks Vaporub has 2.8% menthol so i tried it and it works pretty well. My wife spreads it on every morning, and sometimes i put a bit extra on before bed. The other thing which was helpful was a silk singlet which does rub so much. when in bed I always lie on my side and after a while the itching stops. When sitting in a chair during the day i avoid pressing my upper back against the chair. Resist scratching with finger nails just firm rub with palm of hand if you have to. Hope this helps, it is certainly annoying!

kind regards

Mel

Canarycream
Canarycream
in reply to Kelming

How long has your GFR been 10 if you don’t mind my asking? He is at 12. And was 15 in October

Kelming
Kelming
in reply to Canarycream

My GFR was steady at 16 for a couple of years [i was on a plant based diet], then i was given antibiotics to treat a UTI and GFR dropped to 14. recently another course of antibiotics took the GFR down to 10.But my GP doesn't believe the Antibiotics caused the drop. I am presently continuing with Lee Hulls "stop Kidney disease diet",its all I can do apart from dialysis. I can still ride a bike but walking endurance is only about 10minutes!

Don't know where you live but i am New zealand

Cheers

Mel

Canarycream
Canarycream
in reply to Kelming

We live in Utah. Good luck to you and I wish you all the best. Thanks for sharing

You may also like...